Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 36, NWS State College, PA
NWS State College, PA issued this flash flood warning at Sep 15, 2003, 1:59 PM EDT for Lancaster County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2003, 1:59 PM EDT (17:59 UTC)
- Expired
- Sep 15, 2003, 8:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Lancaster County, PA
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 151800
FFWCTP
PAC071-160000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT MON SEP 15 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 800 PM EDT.
* AT 155 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
IS CONTINUING ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE
COUNTY. MANY LOCAL AND STATE ROADWAYS HAVE BEEN CLOSED.
HEAVY RAINFALL IS CAUSING FLASH FLOODING OVER MOST OF EASTERN
LANCASTER COUNTY. A STEADY...HEAVY RAINFALL IS EXPECTED TO CONTINUE
THROUGH AT LEAST 330 PM...AND THEN A SHORT BREAK BEFORE MORE SHOWERS
AND THUNDERSTORMS WILL MOVE IN FROM THE WEST.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT
DO NOT LET YOUR CHILDREN PLAY NEAR DRAINAGE DITCHES...STORM SEWERS OR
STREAMS.
$$
LAT...LON 4034 7602 4014 7591 3974 7605 3970 7620
4021 7661
DANGELO2 follow-up statements
000
WGUS71 KCTP 152038
FFSCTP
PAC071-152330-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 PM EDT MON SEP 15 2003
...A FLASH FLOOD WARNING CONTINUES FOR LANCASTER COUNTY UNTIL 8 PM...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MUCH OF THE HEAVY RAIN HAD MOVED OUT OF LANCASTER COUNTY.
HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS WILL ARRIVE FROM THE
WEST THIS EVENING AS A COLD FRONT APPROACHES.
ALTHOUGH MUCH OF THE HEAVY RAIN HAS ENDED...STREAMS AND CREEKS
CONTINUE TO RISE RAPIDLY IN RESPONSE TO RUNOFF. SPECIFICALLY...
PEQUEA CREEK AT PARADISE IS ABOVE 13 FEET AND RISING RAPIDLY.
FLOODING OF PEQUEA CREEK BEGINS AROUND 12.0 FEET...AND HAS RISEN 5
FEET IN THE PAST 2 HOURS.
PERSONS ALONG PEQUEA CREEK...AND OTHER SMALLER STREAMS AND CREEKS IN
LANCASTER COUNTY...SHOULD BE PREPARED TO MOVE TO HIGHER GROUND AS
CREEKS CONTINUE TO RISE THIS EVENING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
$$
LAT...LON 4015 7664 3976 7624 3977 7609 4013 7595
4030 7619000
WGUS71 KCTP 152150
FFSCTP
PAC071-152345-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT MON SEP 15 2003
...A FLASH FLOOD WARNING CONTINUES FOR LANCASTER COUNTY UNTIL 8 PM...
RUNOFF FROM HEAVY RAIN WHICH FELL DURING THE AFTERNOON CONTINUES TO
CAUSE AREA STREAMS AND CREEKS TO RISE RAPIDLY ACROSS LANCASTER
COUNTY.
FLOODING IS OCCURRING ALONG PEQUEA CREEK. THE LATEST STAGE READINGS
INDICATE THAT THE CREEK HAS RISEN OVER 7 FEET DURING THE PAST 3
HOURS.
IN ADDITION...OPERATIONS AT OCTORARO RESERVOIR ON OCTORARO CREEK IN
SOUTHERN CHESTER AND LANCASTER COUNTIES ARE RESULTING IN AN
INCREASED OUTFLOW OF WATER FROM THE RESERVOIR. WATER IS EXPECTED TO
EXCEED THE BANKS OF THE CREEK DOWNSTREAM FROM THE RESERVOIR AS A
RESULT OF THESE OPERATIONS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
DO NOT LET YOUR CHILDREN PLAY NEAR DRAINAGE DITCHES...STORM SEWERS OR
STREAMS.
$$
LAT...LON 4013 7666 3978 7627 3976 7610 4015 7593
4030 7620
&What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 10:30 AM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Sep 15, 10:30 AM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1030 AM EDT MON SEP 15 2003 .DISCUSSION... COORDINATED W/BGM TO ISSUE A FLOOD WATCH THROUGH THIS EVENING. THE COMBINED ONE...TWO PUNCH FROM THE CURRENT TROPICAL MOISTURE PLUME ADVECTING SLOWLY WEST TWD THE SUSQ VALLEY...AND SHRA/TSRA EXPECTED TO DEVELOP ALONG THE WEAKENING COOL FRONT MOVING IN FROM THE WEST...WILL LEAD TO THE POTENTIAL FOR 2+ INCH RAINFALL ACROSS OUT ERN ZONES. ELSEWHERE...RAINFALL AMOUNTS THROUGH 03Z TUESDAY SHOULD AVERAGE BETWEEN 0.40 AND 0.80 WITH THE GREATER OF THESE AMOUNTS ACROSS THE NRN/NWRN MTNS. DEEP DRYING MOVES INTO THE REGION FOR TUESDAY AND WEDNESDAY. HOWEVER...TWO DAYS OF DRYING WONT BE ENOUGH FOR THE REGION TO RECOVER AND ESCAPE THE THREAT FOR WIDESPREAD FLOODING PROBLEMS IN THE THURSDAY EVENING TO FRIDAY TIME FRAME SHOULD THE CURRENT PROJECTED TRACK OF POWERFUL HURRICANE ISABEL HOLD. .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 79 61 78 57 / 40 40 10 10 WILLIAMSPORT 76 57 74 54 / 50 50 10 10 BRADFORD 71 48 68 48 / 70 40 10 10 JOHNSTOWN 72 53 70 50 / 40 30 10 10 ALTOONA 75 55 74 52 / 40 30 10 10 STATE COLLEGE 76 55 75 51 / 40 40 10 10 SELINSGROVE 77 59 77 54 / 40 40 10 10 LANCASTER 79 63 78 58 / 40 40 10 10 YORK 78 62 77 59 / 40 40 10 10 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH THROUGH 11 PM THIS EVENING FOR COUNTIES ALONG...AND JUST TO THE EAST OF THE SUSQ MAINSTEM. && RXR/LAMBERT
Hazardous weather outlook, Sep 15, 11:55 AM EDT, 2 hours 4 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-151745- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1155 AM EDT MON SEP 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT UNTIL 11 PM FOR COUNTIES MAINLY TO THE EAST OF THE SUSQUEHANNA MAINSTEM AND NORTH BRANCH. A SLOW MOVING COLD FRONT ENTERING WESTERN PENNSYLVANIA...WILL COMBINE WITH A NEARLY STATIONARY PLUME OF TROPICAL MOISTURE TO BRING LOCALLY FLOODING RAINS ACROSS EXTREME EASTERN PARTS OF CENTRAL PENNSYLVANIA. THE AREA OF HEAVIEST RAIN THROUGH THIS EVENING WILL BE ACROSS THE REGION NEAR...AND TO THE EAST OF THE SUSQUEHANNAS MAINSTEM AND NORTH BRANCH. RAINFALL AMOUNTS TO THE EAST OF INTERSTATE 83...THEN NORTH ALONG INTERSTATE 81 COULD EXCEED 3 INCHES. THIS RAIN WOULD LEAD TO RATHER WIDESPREAD AND SERIOUS FLOODING CONDITIONS. OTHER SLOW MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE COLD FRONT AS IT MARCHES ACROSS CENTRAL PENNSYLVANIA LATE TODAY AND EARLY TONIGHT. LOCALLY HEAVY RAIN OF 1 TO 2 INCHES COULD OCCUR...BUT WIDESPREAD FLOODING OF STREAMS AND POOR DRAINAGE AREAS IS NOT ANTICIPATED IN THE CENTRAL AND WEST. .DAYS TWO THROUGH SEVEN... REMNANTS OF HURRICANE ISABEL MOVING NORTHWARD THROUGH THE MID ATLANTIC STATES WILL BRING HEAVY RAIN AND VERY GUSTY WINDS TO THE REGION THURSDAY AFTERNOON THROUGH FRIDAY. FOR THE LATEST INFORMATION ON ISABEL AND THE FORECAST STORM TRACK...SEE THE LATEST ADVISORY FROM THE NATIONAL HURRICANE CENTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT/DANGELO
In the hours before
Special weather statement, Sep 15, 1:41 PM EDT, 18 minutes before
PAZ010-017-151845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 141 PM EDT MON SEP 15 2003 ...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT CLEARFIELD AND ELK COUNTIES... AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PENFIELD TO MAHAFFEY...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR LUMBER CITY AT 155 PM...ST. MARYS AND S.B. ELLIOT STATE PARK AT 205 PM...CURWENSVILLE AT 210 PM...PARKER DAM STATE PARK...HYDE AND FORCE AT 215 PM AND CLEARFIELD AT 220 PM. VERY HEAVY RAIN WILL FALL...SO HEAVY THAT VISIBILITIES WILL DROP TO NEAR ZERO AT TIMES. THIS WILL ALSO CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 11:25 AM EDT | Flash Flood Warning | CTP | Lancaster | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.